Modeling the propagation of peer-to-peer worms

Fan, Xiang and Xiang, Yang 2010, Modeling the propagation of peer-to-peer worms, Future generation computer systems, vol. 26, no. 8, pp. 1433-1443, doi: 10.1016/j.future.2010.04.009.

Attached Files
Name Description MIMEType Size Downloads

Title Modeling the propagation of peer-to-peer worms
Author(s) Fan, Xiang
Xiang, YangORCID iD for Xiang, Yang
Journal name Future generation computer systems
Volume number 26
Issue number 8
Start page 1433
End page 1443
Total pages 11
Publisher Elsevier BV
Place of publication Amsterdam, The Netherlands
Publication date 2010-10
ISSN 0167-739X
Keyword(s) network security
invasive software
Summary Propagation of Peer-to-Peer (P2P) worms in the Internet is posing a serious challenge to network security research because of P2P worms' increasing complexity and sophistication. Due to the complexity of the problem, no existing work has solved the problem of modeling the propagation of P2P worms, especially when quarantine of peers is enforced. This paper presents a study on modeling the propagation of P2P worms. It also presents our applications of the proposed approach in worm propagation research.

Motivated by our aspiration to invent an easy-to-employ instrument for worm propagation research, the proposed approach models the propagation processes of P2P worms by difference equations of a logic matrix, which are essentially discrete-time deterministic propagation models of P2P worms. To the best of our knowledge, we are the first using a logic matrix in network security research in general and worm propagation modeling in particular.

Our major contributions in this paper are firstly, we propose a novel logic matrix approach to modeling the propagation of P2P worms under three different conditions; secondly, we find the impacts of two different topologies on a P2P worm's attack performance; thirdly, we find the impacts of the network-related characteristics on a P2P worm's attack performance in structured P2P networks; and fourthly, we find the impacts of the two different quarantine tactics on the propagation characteristics of P2P worms in unstructured P2P networks. The approach's ease of employment, which is demonstrated by its applications in our simulation experiments, makes it an attractive instrument to conduct worm propagation research.
Language eng
DOI 10.1016/j.future.2010.04.009
Field of Research 080503 Networking and Communications
Socio Economic Objective 890202 Application Tools and System Utilities
HERDC Research category C1 Refereed article in a scholarly journal
HERDC collection year 2010
Copyright notice ©2010, Elsevier B.V.
Persistent URL

Document type: Journal Article
Collection: School of Information Technology
Connect to link resolver
Unless expressly stated otherwise, the copyright for items in DRO is owned by the author, with all rights reserved.

Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 19 times in TR Web of Science
Scopus Citation Count Cited 25 times in Scopus
Google Scholar Search Google Scholar
Access Statistics: 543 Abstract Views, 4 File Downloads  -  Detailed Statistics
Created: Mon, 18 Apr 2011, 15:37:24 EST by Sandra Dunoon

Every reasonable effort has been made to ensure that permission has been obtained for items included in DRO. If you believe that your rights have been infringed by this repository, please contact